Self injecting MTX

Hi

Not been on for a while but keeping up with all the news. Anyway I am still feeling much better with the MTX injections although still suffering with side effects inc mouth ulcers, sore gums, nausea (you know the usual crappy symptoms). I am due to have my injections delivered on Thursday to my home and a Homecare nurse will be visiting me to show me how to do it myself so from next week I should be ok to self inject which will save a weekly trip to the rheumy clinic at the hospital. Not sure if anyone else injects themselves but is it better to do it in the evening to let the side effects wear off or is it the same when you wake up?.

Not sure what to expect really, but got to give it a go! Bit nervous actually as it doesn't bother me when the rheumy nurse does it but it will be weird doing it myself.

Deb x

4 Replies

oldestnewest
  • Hi Debbie, I've been on the injections for just a few weeks now. I initially went to the hospital and did the injections with the guidance of the rheumy nurse but I have now been let loose with 7 weeks of injections. The first time I did it on my own was a bit nerve-wracking but I am getting better each week. I do mine at lunchtime but that's because I work from home in the afternoons and I feel reassured that if I felt rough or suffered side effects I would be in my own place and not stuck in the middle of an office at work. I do still suffer with nausea, I'm hoping that will soon disappear. My main issue is my lack of appetite which has been shot for a while. I don't know if that's down to the Mtx or the other med I take but I wish that I could eat a bit more. Lucky you having the injections delivered, I have to collect mine from the hospital which is a good 30 mins drive away.

    I hope your side effects disappear soon and I wish you well with the injections - I'm sure you'll have no trouble.

    Mags x

  • Hi Debbie, I have been on the MTX injections for 2 years now. the first 4 weeks, the practice nurse at my GP surgery did them for me and showed me how and then watched as I did it myself,. Now I inject without thinking about it. I don't think it matters what time of day. I sometimes inject in the morning, sometimes in the afternoon and even in the evening of the day I have to. A lot depends on what I am doing and how busy I am.

    The nausea does ease off pretty quickly with the injections. I very occasionally get problems but not often. I still get mouth ulcers from time to time and use Bonjela to treat them as well as a mouth wash such as Corsydyl.

    i collect my injections from our local pharmacy after collecting the prescription from the GP. My Rheumy consultant wrote to the GP about it and I have never had a problem since. My anti TNF is delivered every 8 weeks by healthcare at Home and they usually ring me a couple of weeks beforehand. And they also deliver my sharps boxes as well. The sharps boxes for MTX I get also by ordering from the GP surgery who give me a prescription for it.

    Might be worth having a word to see if your GP surgery will organise it all for you.

    I don't suffer from lack of appetite - wish I did - my problem is I like food too much! So I don't think it is the MTX which is causing it. It may be the nausea is affecting you Mags which is making you not want to eat. Have a word with your GP about it - there will be something they can give to help.

    Good luck with the injections Debbie. LavendarLady x

  • Hi - I meant to ask my GP today about switching to injections re the tiredness and mood changes/ lows I suffer each week after taking my pills. But he's not very keen on the idea that mood changes/ depression is being caused by the MTX as it is. He tends to get a bit addled if I ask too many questions anyway as I seem to confuse him so am learning it's better just to ask one question per consultation and listen hard to the points he's making and correct them politely if I don't agree.

    So I think MTX by injection would have been one question/ point too many today, especially over the phone - but please let me know how you get on and when I get up to 20mgs next month hopefully I will ask him if I can try it by injection in the hope I can avoid some of the side effects I'm getting.

    Mags are you on Sulfasalazine by any chance? That's the one that gave me nausea and made food taste repusive - useful up to a point but as I've been struggling with my appetite since the RA it made me feel miserable. If you are on the Sulpha it might be the reason behind your appetitite loss? TTx

  • Hi Tilda,

    I'm not on Sulfpha but Hydroxy together with Mtx. I know that one of the side effects from Hydroxy can be loss of appetite and figure this is the cause.

    I started Mtx a year ago initially in tablet form (20mg) and was ok for a few months.

    It has only been fairly recently that I have suffered with nausea and other side effects which I think may have coincided with the introduction of Hydroxy. Anyway I am now on Mtx injections and the nausea seems to be subsiding.

    The combination of both Mtx and Hydroxy seems to work well for my RA but the side effects from both sometimes make me wonder whether it's worth it. Then I just have to remember how awful the pain was before the diagnosis and meds were prescribed and I know they are helping.

    I don't know how long you have been on Mtx - it may be that your consultant want to give your body more time to adjust to it as it can take some time to feel the real benefits. But if you continue to suffer I would definitely ask about injections.

    I really hope you feel better soon.

    Mags x

You may also like...